Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 112, NWS Des Moines, IA

May 31, 2013Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2013, 8:57 PM CDT for Worth County, Iowa. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2013, 8:57 PM CDT (01:57 UTC)
Expired
May 31, 2013, 9:30 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Worth County, IA

The radar

The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:10 PM CDTHAIL 15 Ne Manly, IANICKEL TO QUARTER SIZE HAIL.
May 31, 9:14 PM CDTHAIL 11 S Kensett, IARELAYED BY KAAL TV. POSSIBE FUNNEL CLOUD OBSERVED AS WELL.
May 31, 9:25 PM CDTHAIL 1.75Manly, IAQUARTER TO GOLF BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS53 KDMX 010157
SVRDMX
IAC195-010230-
/O.NEW.KDMX.SV.W.0112.130601T0157Z-130601T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
857 PM CDT FRI MAY 31 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 930 PM CDT

* AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANLY...AND
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  NORTHWOOD.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 205 AND 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9301 4336 9302 4325 9323 4325 9327
      4335 9342 4351 9327 4350 9303
TIME...MOT...LOC 0157Z 233DEG 31KT 4337 9322

HAIL...1.00IN
WIND...<50MPH

$$
1 follow-up statement
993 
WWUS53 KDMX 010215
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT FRI MAY 31 2013

IAC195-010230-
/O.CON.KDMX.SV.W.0112.000000T0000Z-130601T0230Z/
WORTH IA-
915 PM CDT FRI MAY 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WORTH COUNTY
UNTIL 930 PM CDT...

AT 913 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF NORTHWOOD...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN WORTH COUNTY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 205 AND 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4336 9302 4325 9322 4326 9328 4333 9339
      4350 9320 4350 9301
TIME...MOT...LOC 0215Z 251DEG 27KT 4339 9308

HAIL...1.00IN
WIND...60MPH

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:39 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 31, 6:39 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT FRI MAY 31 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 325 PM CDT FRI MAY 31 2013

AREA REMAINS UNDER THE INFLUENCE OF THE STACKED SYSTEM ROTATING OVER
CENTRAL/EASTERN SD. A WEAK IMPULSE ROTATING AROUND THE MAIN UPPER
LEVEL LOW WILL PUSH EASTWARD THROUGH ERN NE/WRN IA TOWARD 00Z. THIS
MAY SET OFF SOME ISOLATED TO SCATTERED WEAK SHOWERS AND
THUNDERSTORMS ACROSS THE WESTERN/NORTHERN CWA. THIS ACTIVITY SHOULD
DIMINISH TOWARD SUNSET OR SHORTLY AS IT THE SCENARIO IS SIMILAR TO
THE DIURNALLY DRIVEN ACTIVITY OVER NE/SW IA ON THURSDAY. AS THE MAIN
UPPER LOW SLIDES EASTWARD BECOMING CENTERED OVER CENTRAL MN/NW IA BY
EARLY SATURDAY MORNING...EXPECT INCREASING LOW CLOUDS ACROSS THE
WESTERN/NORTHERN PORTION OF THE STATE. MAY SEE SOME WEAK SHOWERS
ACROSS THE NORTHWEST AS WELL. DRIER AIR CONTINUES TO FILTER IN TO
THE CWA AS WELL FROM THE WEST/SOUTHWEST OVERNIGHT...WITH DEWPOINTS
DROPPING INTO THE 50S AT MOST SITES. THIS SHOULD ALLOW TEMPS TO COOL
OFF OVERNIGHT AS WELL...WITH MOST SITES EXPECTED TO DROP INTO THE
LOW TO MID 50S OVERNIGHT.

.LONG TERM.../SATURDAY THROUGH FRIDAY/...
ISSUED AT 325 PM CDT FRI MAY 31 2013

PRECIPITATION CHANCES FOR BEGINNING OF PERIOD WILL BE CONFINED
SATURDAY...BEFORE UPPER LEVEL LOW PUSHES NORTH EASTWARD...FINALLY
BRINGING A BREAK TO PERSISTENT PRECIPITATION ACROSS IOWA.

SHORT WAVE WARPING AROUND DEPARTING LOW WILL TRACK ACROSS
NORTHERN IOWA THROUGH THE DAY SATURDAY...WITH INCREASING CHANCES
FOR PRECIPITATION...ESPECIALLY ACROSS THE NORTH. WAVE WILL BE QUICK
MOVING WITH ONLY LINGERING PRECIPITATION CHANCES CONFINED TO THE
FAR NORTHEAST EARLY SATURDAY. BEHIND RETREATING SYSTEM MUCH COOLER
AIR WILL PUSH SOUTH AS NORTHWESTERLY FLOW RETURNS UNDER RIDGE.
HOWEVER...MUCH NEEDED BREAK IN PRECIPITATION WILL BE RELATIVELY
SHORT LIVED AS ANOTHER LOW PRESSURE SYSTEM IS SET TO AFFECT THE
AREA FOR MUCH OF THE WEEK. LOW WILL TRACK ACROSS THE NORTHERN
PLAINS...WITH ASSOCIATED FRONTAL BOUNDARY PUSHING INTO IOWA
TUESDAY...INCREASING PRECIPITATION CHANCES. MODELS HAVE BEGUN TO
SLOW SYSTEM...AND MAY NOT SEE ONSET OF PRECIPITATION UNTIL LATER
TUESDAY NIGHT...HOWEVER WILL KEEP FORECAST TRENDED TOWARDS
GFS...AS ECMWF IS SLOWER SOLUTION. LOW WILL CONTINUE TO PULL
SLOWLY NORTHEASTWARD NEAR THE CANADIAN BOARDER...WITH ADDITIONAL
PROLONGED CHANCES FOR PRECIPITATION THROUGH MID WEEK. TEMPERATURES
WILL REMAIN SLIGHTLY BELOW NORMAL WITH WARMING FOR EARLY IN THE
WEEK AHEAD OF FRONTAL BOUNDARY BUT COOLER FOR REMAINDER OF PERIOD
BEHIND FRONT.

&&

.AVIATION...01/00Z
ISSUED AT 639 PM CDT FRI MAY 31 2013

WIND SPEEDS WILL DECREASE WITH SUNSET THIS EVENING...AND A FEW
SHOWERS AND STORMS THAT COULD BRIEFLY AFFECT KMCW WILL ALSO END
WITH DARKNESS. OVERNIGHT MID LEVEL CLOUDS WILL SLOWLY FILL IN FROM
THE NORTHWEST AHEAD OF AN APPROACHING LOW PRESSURE TROUGH. THIS
TROUGH WILL MOVE ACROSS THE AREA ON SATURDAY SPREADING SCATTERED
LIGHT SHOWERS...POSSIBLY A FEW THUNDERSTORMS...AND GENERALLY MVFR
CIGS ACROSS THE AREA. AT THIS TIME HAVE ADVERTISED ONLY VCSH FOR
SATURDAY IN THE 00Z TAFS AS IT IS BELIEVED THAT REDUCED VSBYS IN
PRECIP WILL BE RELATIVELY BRIEF...BUT THIS WILL BE MONITORED
OVERNIGHT TO SEE IF MVFR -SHRA BR NEEDS TO BE INCLUDED INSTEAD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...AWB
AVIATION...LEE
Hazardous weather outlook, May 31, 7:22 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT FRI MAY 31 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-
722 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE SEVERE
THREAT IS LOW.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN
MONDAY NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO
DETERMINE THE RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ060>062-071>075-081>086-092>097-011100-
POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
722 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY
NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE THE
RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:29 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth31 min
May 31, 9:31 PM CDTSevere Thunderstorm WarningDMXWorth29 min
May 31, 10:01 PM CDTSevere Thunderstorm WarningDMXWorth44 min
May 31, 10:26 PM CDTFlash Flood WarningDMXWorth6 hr
May 31, 10:31 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright29 min
May 31, 10:47 PM CDTSevere Thunderstorm WarningDMXWorth28 min
May 31, 10:58 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin47 min
May 31, 11:00 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright45 min
May 31, 11:21 PM CDTSevere Thunderstorm WarningDMXFranklin24 min
Jun 1, 4:17 AM CDTAreal Flood WarningDMXWorth12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.